Home > Research > Publications & Outputs > A general model for stochastic SIR epidemics wi...
View graph of relations

A general model for stochastic SIR epidemics with two levels of mixing.

Research output: Contribution to journalJournal articlepeer-review

Published

Standard

A general model for stochastic SIR epidemics with two levels of mixing. / Ball, Frank G.; Neal, Peter J.

In: Mathematical Biosciences, Vol. 180, No. 1-2, 11.2002, p. 73-102.

Research output: Contribution to journalJournal articlepeer-review

Harvard

APA

Vancouver

Author

Ball, Frank G. ; Neal, Peter J. / A general model for stochastic SIR epidemics with two levels of mixing. In: Mathematical Biosciences. 2002 ; Vol. 180, No. 1-2. pp. 73-102.

Bibtex

@article{9dc02bf5041445eb8ba23030d26e1537,
title = "A general model for stochastic SIR epidemics with two levels of mixing.",
abstract = "This paper is concerned with a general stochastic model for susceptible→infective→removed epidemics, among a closed finite population, in which during its infectious period a typical infective makes both local and global contacts. Each local contact of a given infective is with an individual chosen independently according to a contact distribution {\textquoteleft}centred{\textquoteright} on that infective, and each global contact is with an individual chosen independently and uniformly from the whole population. The asymptotic situation in which the local contact distribution remains fixed as the population becomes large is considered. The concepts of local infectious clump and local susceptibility set are used to develop a unified approach to the threshold behaviour of this class of epidemic models. In particular, a threshold parameter R* governing whether or not global epidemics can occur, the probability that a global epidemic occurs and the mean proportion of initial susceptibles ultimately infected by a global epidemic are all determined. The theory is specialised to (i) the households model, in which the population is partitioned into households and local contacts are chosen uniformly within an infective{\textquoteright}s household; (ii) the overlapping groups model, in which the population is partitioned in several ways, with local uniform mixing within the elements of the partitions; and (iii) the great circle model, in which individuals are equally spaced on a circle and local contacts are nearest-neighbour.",
keywords = "SIR epidemics, Local and global contacts, Households, Overlapping groups, Small-world models, Threshold behaviour",
author = "Ball, {Frank G.} and Neal, {Peter J.}",
year = "2002",
month = nov,
doi = "10.1016/S0025-5564(02)00125-6",
language = "English",
volume = "180",
pages = "73--102",
journal = "Mathematical Biosciences",
issn = "0025-5564",
publisher = "Elsevier Inc.",
number = "1-2",

}

RIS

TY - JOUR

T1 - A general model for stochastic SIR epidemics with two levels of mixing.

AU - Ball, Frank G.

AU - Neal, Peter J.

PY - 2002/11

Y1 - 2002/11

N2 - This paper is concerned with a general stochastic model for susceptible→infective→removed epidemics, among a closed finite population, in which during its infectious period a typical infective makes both local and global contacts. Each local contact of a given infective is with an individual chosen independently according to a contact distribution ‘centred’ on that infective, and each global contact is with an individual chosen independently and uniformly from the whole population. The asymptotic situation in which the local contact distribution remains fixed as the population becomes large is considered. The concepts of local infectious clump and local susceptibility set are used to develop a unified approach to the threshold behaviour of this class of epidemic models. In particular, a threshold parameter R* governing whether or not global epidemics can occur, the probability that a global epidemic occurs and the mean proportion of initial susceptibles ultimately infected by a global epidemic are all determined. The theory is specialised to (i) the households model, in which the population is partitioned into households and local contacts are chosen uniformly within an infective’s household; (ii) the overlapping groups model, in which the population is partitioned in several ways, with local uniform mixing within the elements of the partitions; and (iii) the great circle model, in which individuals are equally spaced on a circle and local contacts are nearest-neighbour.

AB - This paper is concerned with a general stochastic model for susceptible→infective→removed epidemics, among a closed finite population, in which during its infectious period a typical infective makes both local and global contacts. Each local contact of a given infective is with an individual chosen independently according to a contact distribution ‘centred’ on that infective, and each global contact is with an individual chosen independently and uniformly from the whole population. The asymptotic situation in which the local contact distribution remains fixed as the population becomes large is considered. The concepts of local infectious clump and local susceptibility set are used to develop a unified approach to the threshold behaviour of this class of epidemic models. In particular, a threshold parameter R* governing whether or not global epidemics can occur, the probability that a global epidemic occurs and the mean proportion of initial susceptibles ultimately infected by a global epidemic are all determined. The theory is specialised to (i) the households model, in which the population is partitioned into households and local contacts are chosen uniformly within an infective’s household; (ii) the overlapping groups model, in which the population is partitioned in several ways, with local uniform mixing within the elements of the partitions; and (iii) the great circle model, in which individuals are equally spaced on a circle and local contacts are nearest-neighbour.

KW - SIR epidemics

KW - Local and global contacts

KW - Households

KW - Overlapping groups

KW - Small-world models

KW - Threshold behaviour

U2 - 10.1016/S0025-5564(02)00125-6

DO - 10.1016/S0025-5564(02)00125-6

M3 - Journal article

VL - 180

SP - 73

EP - 102

JO - Mathematical Biosciences

JF - Mathematical Biosciences

SN - 0025-5564

IS - 1-2

ER -